Alert archive / Montana / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Billings, MT

July 10, 2004Custer County, Fallon County, Montana

NWS Billings, MT issued this flash flood warning at Jul 10, 2004, 7:00 PM MDT for Custer County, Fallon County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2004, 7:00 PM MDT (01:00 UTC)
Expired
Jul 10, 2004, 9:00 PM MDT
In force
2 hr
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

Counties Custer County, MT, Fallon County, MT

The radar

The Glasgow radar (KGGW), 246 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3426 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 5:32 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 10, 5:32 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
532 PM MDT SAT JUL 10 2004

.SHORT TERM...VALID FOR SUN AND MON...

UPDATE TO ZFP AND AFP TO REMOVE SEVERE THUNDERSTORM WATCH FROM WESTERN
ZONES AND TO ADD NEW WATCH TO EASTERN ZONES. ARTHUR

PREVIOUS DISCUSSION...

WIDELY SCATTERED THUNDERSTORMS WERE MOVING INTO WESTERN FORECAST AREA
THIS AFTERNOON AFTER INITIATING OVER HIGHER TERRAIN OF SW MT. 19Z MSAS
INDICATED THETA E RIDGING OVER ENTIRE AREA. HIGHEST SURFACE DEWPOINTS
WERE IN 50S AND 60S OVER E ZONES WHERE E FLOW WAS BRINGING MOISTURE
INTO AREA. IT WAS MOST UNSTABLE OVER THE E WHERE CAPES WERE BETWEEN
1500 AND 2000 J/KG AND LI/S WERE BETWEEN -4 AND -6 DEG C. SEVERE
THUNDERSTORM WATCH JUST ISSUED FOR WESTERN ZONES AS THEY WILL BE ON
THE EDGE OF INCREASING SHEAR. WILL NEED TO KEEP AN EYE ON THE EAST AS
WELL.

COLD FRONT WILL APPROACH AREA TONIGHT BRINGING SCATTERED THUNDERSTORMS
TO W ZONES. SCATTERED STORMS WILL CONTINUE OVER THE E IN MOIST
UNSTABLE ENVIRONMENT. RAISED MIN TEMPS IN SE DUE TO PRESENCE OF THERMAL
RIDGE AND EXPECTED CLOUD COVER. ISOLATED THUNDERSTORMS WILL CONTINUE
OVER NE SUN MORNING. MODELS DIFFERED ON TRACKS OF SHORTWAVES MOVING NE
THROUGH THE AREA SUN AFTERNOON SO OPTED NOT TO CHANGE POPS.
A FEW THUNDERSTORMS WILL LINGER IN SE SUN NIGHT NEAR SURFACE BOUNDARY
AND LOW. CONTINUED LOW POPS OVER S MON THROUGH MON EVE DUE TO WEAK
WAVES IN SW FLOW ALOFT. RIDGE WILL BUILD N INTO REGION LATE MON NIGHT.
TEMPS FOR REMAINDER OF FORECAST PERIOD LOOKED FINE. ARTHUR

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

UPPER LEVEL RIDGE DOMINATES THE EXTENDED PERIOD WITH IT APPEARING THAT
IT OPENS UP TO MONSOONAL FLOW AROUND MIDWEEK. BIGGEST CONCERN IS THAT
GFS CONVECTIVE FEEDBACK IS ACCELERATING THE MOISTENING OF THE AIRMASS
AND THAT THUNDERSTORM ACTIVITY IS A COUPLE OF DAYS LATER THAN
FORECAST. HAVE NOT MADE MANY CHANGES AS MODEL CONSISTENCY CONTINUES TO
BE STRONG...WITH A FEW CHANGES LATE IN THE VERY LONG RANGE. THE NEW
GFS IS TRENDING AWAY FROM THE MONSTER EASTERN PACIFIC LOW SOLUTION FROM
YESTERDAYS 00Z RUN BUT RATHER DAMPENING THE RIDGE A BIT MORE WITH WEAK
SHORTWAVES. FOR THE MOST PART...LOTS OF 90S WITH ISOLATED THUNDERSTORM
ACTIVITY STARTING AROUND MIDWEEK. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 067/091 059/089 060/092 062/092 062/093 063/091 060/089
    22/T    02/T    22/T    20/B    00/U    00/U    00/B
LVM 050/086 047/085 052/089 053/089 053/091 053/089 053/087
    32/T    00/B    22/T    20/B    00/U    00/U    00/U
HDN 064/091 059/090 059/092 060/093 060/093 060/091 060/089
    22/T    20/B    02/T    20/B    00/U    00/B    00/B
MLS 067/091 061/091 061/093 063/092 063/092 064/090 061/088
    42/T    20/B    02/T    20/U    00/B    02/T    20/B
4BQ 068/095 058/089 059/090 060/089 060/089 060/088 060/086
    32/T    22/T    22/T    20/B    00/B    00/B    00/B
BHK 064/090 058/087 057/089 059/087 059/089 061/088 061/086
    42/T    20/B    02/T    20/B    00/B    02/T    20/B
SHR 067/094 055/092 054/094 058/091 058/094 060/092 060/090
    22/T    22/T    22/T    20/B    00/B    00/U    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR
MTZ030>033...MTZ036-037 AND MTZ058.
WY...NONE.

&&
Hazardous weather outlook, Jul 10, 6:14 PM MDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
614 PM MDT SAT JUL 10 2004

MTZ030>033-036-037-058-120012-
CARTER-CUSTER-FALLON-NORTHERN ROSEBUD-POWDER RIVER-SOUTHERN ROSEBUD-
TREASURE-
INCLUDING THE CITIES OF...BAKER...BROADUS...COLSTRIP...EKALAKA...
FORSYTH...HYSHAM AND MILES CITY
614 PM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST MONTANA.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR TREASURE AND ROSEBUD
COUNTIES EASTWARD THROUGH MIDNIGHT. THE MAIN THREATS ARE DAMAGING
WINDS IN EXCESS OF 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.

.DAY TWO THROUGH SEVEN...

THE THREAT FOR SEVERE WEATHER WILL CONTINUE INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-038>042-056-057-WYZ098-099-120012-
EASTERN CARBON-GOLDEN VALLEY-MUSSELSHELL-
NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-PARK-
SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-STILLWATER-SWEET GRASS-
WESTERN CARBON-WHEATLAND-YELLOWSTONE-
INCLUDING THE CITIES OF...BIG TIMBER...BILLINGS...COLUMBUS...
HARDIN...HARLOWTON...LIVINGSTON...RED LODGE...ROUNDUP AND SHERIDAN
614 PM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF SOUTH CENTRAL
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ARTHUR

In the hours before

Special weather statement, Jul 10, 5:35 PM MDT, 1 hour 25 minutes before
MTZ028-040>042-110015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
535 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 FOR PARTS OF SOUTH CENTRAL
   MONTANA HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 597 HAS BEEN CANCELLED FOR PARK...
SWEETGRASS...WHEATLAND...AND GOLDEN VALLEY COUNTIES OF SOUTH CENTRAL
MONTANA.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA.  THE
THUNDERSTORMS...HOWEVER...ARE NO LONGER ANTICIPATED TO BECOME SEVERE.

CHB

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:05 PM MDTSevere Thunderstorm WarningBYZFallon55 min
Jul 10, 7:22 PM MDTSevere Thunderstorm WarningBYZCuster53 min
Jul 10, 7:54 PM MDTSevere Thunderstorm WarningBYZRosebud66 min
Jul 10, 8:26 PM MDTSevere Thunderstorm WarningBYZFallon64 min
Jul 10, 10:10 PM MDTSevere Thunderstorm WarningBYZRosebud65 min
Jul 11, 3:42 PM MDTSevere Thunderstorm WarningBYZMusselshell63 min
Jul 11, 4:50 PM MDTSevere Thunderstorm WarningBYZBig Horn55 min
Jul 11, 5:02 PM MDTSevere Thunderstorm WarningBYZPowder River58 min
Jul 11, 5:07 PM MDTSevere Thunderstorm WarningBYZRosebud53 min
Jul 11, 5:39 PM MDTSevere Thunderstorm WarningBYZYellowstone36 min

Nearby

Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.